Print this page    •   Back to Web version of article

Nevirapine and Vivid Dreams

By Sean R. Hosein

September 12, 2002

There are currently three licensed non-nucleoside reverse transcriptase inhibitors (NNRTIs or non-nukes) available:

Of these three drugs, efavirenz is well known for its side effects, particularly those affecting the brain, such as:

Now doctors in England are reporting the details of four HIV positive males who experienced vivid dreams when they used nevirapine.


Details

The four men did not use recreational drugs nor did they have AIDS-defining illnesses or previous psychiatric illnesses. At the time they started anti-HIV therapy, their CD4+ cell counts ranged between 50 and 250 cells. In three of the four cases, vivid dreaming began within the first month of starting nevirapine- based therapy. In the fourth man, this problem occurred in the sixth month of therapy. In three cases, vivid dreams persisted for one month, while in another they remained for two months. In most cases, the dreams appeared to be non-threatening -- "comical," "erotic" or mundane. In only one case were they reported to be frightening.

The doctors are not sure why these problems occurred and speculate at length about possible causes. They wonder if all non-nukes may have potential for triggering vivid dreams. To answer this and other questions, the doctors are conducting a study about the impact of non-nukes on sleep patterns as well as other central nervous system (CNS) side effects.

This is the second time this year that British doctors have reported CNS side effects associated with nevirapine. In an earlier report, published in the British Medical Journal, doctors noted that three of their patients developed hallucinations and depression when treated with nevirapine.


References

  1. Morlese J.F., Qazi N.A., Gazzard B.G. and Nelson M.R. Nevirapine-induced neuropsychiatric complications, a class effect of non-nucleoside reverse transcriptase inhibitors? AIDS 2002;16(13):1840-1841.
  2. M.E. Jan Wise, K. Mistry, and S. Reid. Drug points: Neuropsychiatric complications of nevirapine treatment. British Medical Journal 2002;324:879.




This article was provided by Canadian AIDS Treatment Information Exchange. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art30218.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.